This Month in HIV: 2009 Update on Body Shape Changes and HIV/AIDS
A Conversation With Dr. Donald Kotler and Patient Activist Nelson Vergel
Nelson Vergel: Dr. Kotler, another issue is the actual word that we use for these changes. People have been using the word "lipodystrophy" for a long time. Is that still a correct word for what's happening in HIV?
Dr. Donald Kotler: Not really, though when you say it, everybody knows what you're talking about. So you could probably get away with it. But lipodystrophy, the classic lipodystrophy, really referred to genetic problems. It was something that people were born with that, as they developed, would show the wasting, would show the thinning of the skin in their face and arms and legs, etc.
The term lipodystrophy with respect to people who are HIV infected is used to mean anything -- fat loss or fat gain, which are not necessarily related, diabetes or high cholesterol, which, once again, may or may not be related to any of the other problems.
We would probably be better off if we were to call fat gain "lipohypertrophy," fat loss "lipoatrophy," and then talk about problems with sugar and fat separately, rather than try to make them all into the one thing.
Nelson Vergel: It is not one thing; they are different syndromes that may happen together or separately.
Dr. Donald Kotler: Right.
Nelson Vergel: You're saying that lipoatrophy -- which is fat loss under the skin in the extremities (e.g., legs), body and face -- is actually not occurring as much in the United States, because we're not using AZT or d4T. But how about fat gain? Is fat gain occurring as much as we used to see it in the '90s, for instance?
Dr. Donald Kotler: Fat gain is, I believe, as common now as it's ever been. I don't think that that's really changed. About one-third of the patients complain of fat gain.
Bonnie Goldman: Are most of the complaints about belly fat? Or are people still seeing fat gain in their neck? Is there one that's more likely?
Dr. Donald Kotler: Belly fat is much more likely. Belly fat is, like I said, a problem in about a third of the patients. Of the people who gain fat behind the neck, probably somewhere between 5 and 10 percent will have a big growth.
Interestingly enough, there are some obese people, who are not HIV infected and not otherwise ill, who actually have small humps. The humps are called buffalo humps, but in HIV, they seem to grow much, much larger.
Nelson Vergel: Dr. Kotler, how does somebody know if they're gaining more weight than normal because they're eating more, or whether it's something related to HIV, or HIV medications?
Some people complain about increased appetite once they start HIV medications. Is the fat gain related to their caloric intake (i.e., how much food people are actually taking in)? Or is there something else -- maybe the fact that their immune system may be getting better?
Dr. Donald Kotler: You know how much weight you can lose when you're sick and then, after you're done being sick, how much weight you can gain, and how fast you can gain weight just when you become healthy?
It turns out that when people start their antivirals, especially when the T cells are down around 200, they are sick. They may not know it. They may not realize it. But they're sick.
If you think about it, antivirals are not appetite stimulants. They're not anabolic agents. So how come people are gaining so much weight? I think the answer to that is that they were sick and had lost weight; so people were thinner than they would normally be and when they take antivirals, it brings them back to a normal weight -- "normal" in the United States is at risk of obesity.
Nelson Vergel: So it is actually better for somebody to start treatment when they're healthier, if they want to avoid any body changes? Is that it?
Dr. Donald Kotler: The literature would say yes. People have looked from the very start as to what makes people lose weight, what makes people gain weight. It turns out that it's a lot of things. Things related to the patient -- for example, family history.
Before you got HIV, if you were 280 pounds, you're probably a lot more likely, when all is said and done, to complain of a big belly than to complain of skinny legs. Whereas if you started out 5'10", 130 pounds, you are probably much more likely to complain that your face looks bad or the veins in your legs are really prominent, than complain of having a big belly.
If everybody in your family is obese, you're probably more likely to have problems on therapy by being obese rather than being skinny.
Nelson Vergel: Have you seen any differences whatsoever with respect to what people start with? Different types of HIV treatments? Are there any data out there that show whether people who start, for instance, on Atripla [efavirenz/tenofovir/FTC] versus Kaletra [lopinavir/ritonavir] or Truvada [tenofovir/FTC] have any differences in body changes?
Dr. Donald Kotler: There are not a lot of data on that, I must say. I don't know that I answered the last question well enough. But, there are many factors that will affect what happens to the patient. These factors can be related to the virus, they can be related to the HIV medication or they can be related to the patient himself, or herself.
For example, family history is related to the patient. Taking a drug like d4T is related to, obviously, the drug. Many people have several of these predisposing factors.
Nelson Vergel: Lipodystrophy (or what we used to call lipodystrophy and are now calling metabolic disorders) also includes increases in triglycerides and cholesterol, especially the bad cholesterol, and decreases in HDL [high-density lipoprotein], the good cholesterol.
Are people with increases in cholesterol and triglycerides more prone to having belly fat increases? Have you seen anything on that subject?
Dr. Donald Kotler: In general, people with a lot of belly fat tend to have increased levels of cholesterol. But there are some medications that, even if given to people who are very thin, will cause cholesterol levels to go up. And there are certain genetic tendencies in people that may make their cholesterol go up high, often when they take antivirals, whether or not they are obese. So you don't have everything or nothing. You can have a big belly and high cholesterol, but you don't necessarily have to have a big belly to have high cholesterol.
Bonnie Goldman: Dr. Kotler, can you specify which medications you are referring to in terms of raising the cholesterol, or raising the fats in the blood?
Dr. Donald Kotler: The one that does it more than any other is ritonavir [Norvir]. It turns out that it depends on how much you take. If you take, for example, the drug Reyataz [atazanavir], you only take one Norvir. If you're taking Kaletra, on the other hand, you take two Norvir. If you take the drug tipranavir [Aptivus], I believe you end up taking four Norvir in a day -- because that's what you need in order to get good drug levels to keep the virus under control. But it turns out that the more Norvir you take, the higher the fat levels are in the blood.
Bonnie Goldman: In Kaletra, you're taking the Norvir within the one pill that you're taking.
Dr. Donald Kotler: Right. You don't take a Norvir tablet. It's inside the Kaletra tablet.
Bonnie Goldman: Many people aren't aware that when they're taking Kaletra, they're also taking Norvir.
Copyright © 2009 Body Health Resources Corporation. All rights reserved. Podcast disclaimer.
This article was provided by TheBody. It is a part of the publication This Month in HIV.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)